Arkansas, 2017

Hail in Arkansas, November 6, 2017

November 6, 2017 · NWS TSA · 1 event in 1 county or zone

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 6th, to the north of a cold front that had pushed into northern Texas and Louisiana. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across portions of northwestern Arkansas during the early morning hours of the 6th, to the north of a cold front that had pushed into northern Texas and Louisiana. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 6, 5:25 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 6, 5:25 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
525 AM CST Mon Nov 6 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR ceilings will continue to develop across most of eastern
Oklahoma and western Arkansas and persist into tonight.

&&

.PREV DISCUSSION... /Issued 354 AM CST Mon Nov 6 2017/

DISCUSSION...
After above normal and a few record high temperatures on Sunday,
it is going to feel a bit like winter over the next few days, with
a good deal of clouds, and temperatures which will be 10 to 20
degrees below normal, through at least mid week.

Low clouds have gradually been expanding to the west overnight,
with drizzle ongoing across southwest MO and perhaps far northeast
Oklahoma. Persistent east/northeast low level flow is expected
through at least the next 24 hours. This will keep temperatures
pretty uniform across the area, with not much diurnal change
today. Low clouds will likely fill in over most of the region
with light showers developing across far eastern Oklahoma and
western Arkansas.

Tonight, the temperature forecast is dependent on the amount of
cloud cover. There may be more clearing from the west late tonight
or breaks in the overcast that would allow the temps to drop, but
otherwise, most locations should stay in the mid 40s to lower
50s. Another northern stream shortwave trough will pass to our
northeast on Tuesday, with light rain chances continuing across
southeast Oklahoma and Arkansas.

A stronger storm system will move east from the northern Rockies
on Wednesday, spreading rain east across the central and southern
Plains, with some snow mixed in for the High Plains.

Precipitation should end by Wednesday night, and we'll finally
have a couple warmer days by Thursday/Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  46  50  37 /  20   0  10  40
FSM   58  53  58  46 /  60  30  30  40
MLC   57  50  56  41 /  20  10  20  40
BVO   51  43  48  35 /  10  10  10  40
FYV   56  50  53  38 /  60  30  20  40
BYV   55  49  51  37 /  70  40  20  30
MKO   55  49  52  40 /  20  10  10  40
MIO   55  46  48  36 /  20  10  10  30
F10   56  47  52  39 /  20  10  10  40
HHW   65  54  63  47 /  20  10  20  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, Nov 6, 6:32 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
632 AM CST Mon Nov 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
632 AM CST Mon Nov 6 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorms will remain possible across far eastern
Oklahoma through western Arkansas this morning. No severe weather
is expected, however a few stronger cells could produce small
hail.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY through SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Cool conditions are expected for much of this week...with increasing
rain chances mainly Tuesday and Wednesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Nov 6, 6:35 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
635 AM CST MON NOV 6 2017

ARZ019-020-029-061300-
Sebastian AR-Franklin AR-Crawford AR-
635 AM CST MON NOV 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN CRAWFORD AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 700
AM CST...

At 634 AM CST, a strong thunderstorm was located over Alma, moving
east at 40 mph.

Pea to dime size hail will be possible with this storm.

Locations in or near the path include...
Van Buren...                      Mountainburg...
Alma...                           Mulberry...
Dyer...                           Rudy...
Fern...                           Kibler...
Concord...                        Shibley...
Meg...                            Piney...
Pleasant Hill...                  Toney...
Vesta...                          Lonelm...
Furry...                          Cecil...
Cravens...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 7 and 31.
 Interstate 49 between mile markers 22 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3537 9431 3558 9432 3567 9397 3538 9384
TIME...MOT...LOC 1234Z 266DEG 33KT 3545 9420

The radar

The Western Arkansas radar (KSRX), 24 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
November 6, 6:35 AM CST
Where
Crawford County, Alma
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.480, -94.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723452.